Metal Mouth and Other Taste Changes During Chemotherapy

Your taste buds may sense metal, bitter, sour, or no taste at all

Woman with bitter taste in her mouth
How to cope with taste changes from cancer treatment. David Sutherland/Getty Images

Taste changes, in particular a sensation that has been coined "metal mouth," are very common during chemotherapy. Some drugs, such as "platinum" chemotherapy drugs are more likely to cause these symptoms, but there are many drugs that can do so. While many people think of metal mouth as a nuisance symptom, it can reduce quality of life and even lead to malnutrition. There are many things people can do to combat taste problems, from avoiding metal silverware, to adding strong flavors to food. Let's take a look at a number of ways you can deal with taste changes (dysgeusia) during chemotherapy and what appears to be most helpful depending on whether you have no taste or experience a bitter, metallic, or sour taste.

Taste Changes During Cancer Treatment

If you are among the 50% of people with cancer who experience taste changes during chemotherapy, something oncologists refer to as dysgeusia, you know it can be totally annoying. People describe different types of taste changes that can include:

  • Metal mouth: a metallic taste
  • Sour taste
  • Bitter taste
  • Loss of taste
  • Loss of taste only for sweet foods

Foods that a person normally liked may taste entirely different, and for some people, all foods take on a similar bland and chemical-like taste. These symptoms may occur with any foods, but tend to be worst with meats, especially red meats.

Consequences of Taste Changes

That taste changes affect food intake may seem obvious, but these symptoms can affect a person's quality of life in many ways. Some activities that are impacted include:

  • Eating
  • Preparing food
  • Shopping for groceries
  • Spending leisure time with family and friends
  • Attending social events

Unfortunately, a decreased ability to eat (or at least eat enjoyably) can lead to improper nutrition. Unfortunately, the syndrome of weight loss and muscle loss referred to as cancer cachexia is thought to be directly responsible for 20% of cancer deaths.

Onset and Duration

Symptoms usually begin several days after starting chemotherapy, and go away in 3 weeks to 4 weeks after chemotherapy is completed. Other treatments or conditions can also contribute to taste changes, such as radiation to the head or neck, medications such as opioids and antibiotics, head or neck surgery, mouth sores from chemotherapy, or gum disease. Some immunotherapy drugs can also cause taste changes.

Types of Treatment

Even if you aren't receiving chemotherapy or radiation, a 2018 study found that people with cancer tend to experience taste changes regardless of the particular treatments they receive, and that "cancer-related inflammation" may be an underlying cause.

Causes of Taste Changes During Chemotherapy

Since chemotherapy is designed to kill rapidly dividing cancer cells, it also affects normal cells that divide rapidly, such as those in the mouth. Chemotherapy may also damage taste receptors. In some cases, loss of taste may be due to an association of chemotherapy with nausea and vomiting. Medications that are commonly associated with taste changes include:

  • Paraplatin (carboplatin)
  • Platinol (cisplatin)
  • Eloxatin (oxaliplatin)
  • Adriamycin (doxorubicin)
  • Neosar (cyclophosphamide)
  • Gemzar (gemcitabine)
  • Taxol (paclitaxel)
  • 5-FU (fluorouracil)
  • Oncovin (vincristine)

Other treatments may also contribute to taste changes. For example, radiation to the head and neck region can lead to a diminished sense of taste. Other medications, conditions such as inflammation of the liver, and more can add with any taste changes you experience from chemotherapy.

Coping With Taste Changes

There are no medications to help with taste changes during chemotherapy, although mouthwashes (baking soda and salt) are sometimes prescribed to help prevent infection if you have mouth sores. Zinc tablets may reduce taste changes for some people, but should not be used without first talking to your oncologists. Some vitamin and mineral supplements may interfere with chemotherapy. Studies suggest that zinc deficiency related to chemotherapy may result in taste changes, and using zinc tablets may reduce taste changes. In this study, up to 70 percent of people noted improved taste sensation when given zinc. It's thought, however, that zinc, when approved by an oncologist, is most effective if started early after chemotherapy is started rather than after taste changes are already bothersome.

Practicing good oral hygiene, ideally brushing after each meal, is important, both for taste changes, and for the mouth sores that can accompany chemotherapy. A low platelet count (thrombocytopenia) is common during chemotherapy, and your oncologist may recommend using a soft toothbrush to avoid bleeding. Practices some people have found helpful for coping with abnormal tastes include:

  • Avoiding eating for a few hours before and after chemotherapy
  • Using plastic utensils instead of metal
  • Eating with friends or family to provide a distraction from tastes
  • Sucking on mints or chewing gum
  • Sucking on hard candies with strong flavors such as lemon, orange, or mint
  • Trying tart foods, such as oranges and lemonade (unless you have mouth sores)
  • Adding taste by using strong flavors in foods
  • Rinsing your mouth frequently may not eliminate, but could reduce abnormal taste changes. You may use plain water, or instead rinse your mouth with a mild solution of water, baking soda and salt.
  • Serving food cool or chilled. Cool food often feels better on the tongue than hot foods, and this can also minimize cooking odors
  • Sampling a variety of foods, especially if everything begins to taste the same
  • Keeping a variety of foods on hand. For some people, the taste changes associated with cancer treatment vary over time. What did not appeal yesterday may today.
  • Drinking with a straw. Smell plays a large role in taste, and using a straw instead of drinking directly from a glass may minimize the smell of a beverage
  • Visiting your dentist. Dental problems, such as cavities and gum disease can exacerbate the taste changes associated with chemotherapy. Your dentist may also have tips, not only on how to care for your teeth during cancer treatment, but on how to reduce the impact of taste changes on your dental and physical health.
  • Foods such as beef and pork can be less appealing. Try marinating to increase the flavor, or substitute other sources of protein such as poultry, fish, and dairy products
  • Some people recommend avoiding foods you really enjoy during this time, so you don’t develop poor associations with your favorite foods

Specific Tips for Specific Symptoms

Most of the coping methods above may help with a number of taste changes, though one study looked at which coping tips were most helpful based on specific taste changes. They were as follows:

  • For metal mouth: cold foods
  • For a lack of taste: eating room temperature foods and eating highly flavored protein foods
  • For bitter taste: eating smaller more frequent meals and avoiding beef
  • For salty tastes: reducing salt intake and eating cold foods

Social Support Can Help as Well

If you are involved with a support group or online cancer community, check with others to see what has helped them cope with those awful taste changes. Unlike your oncologist, who hears reports and reads studies about what helps, these people are actually living with the disease and may have some great thoughts to help you that you otherwise wouldn't hear. Plus, being involved in a cancer community can be a wonderful way to learn about your cancer and get support in general.

When Should You Call Your Doctor?

Even though there is little that can be done medically to prevent or treat taste changes, let your doctor know what you are experiencing so he or she is aware of any symptoms you are having. If you find that taste changes are limiting your intake of foods or liquids, or resulting in significant weight loss, be sure to contact your health care team and seek their recommendations. Visiting with an oncologist nutritionist may also be extremely helpful, as these professionals may have tips they have learned from working with so many others who have coped with this symptom.

A Word From Verywell

Compared with many of the side effects of cancer treatment, taste changes may seem minor and you may hesitate to bring it to the attention of your oncologist. Yet it's important to speak up. The only way your oncologist can give you the best care possible is to be aware of all you are experiencing no matter how trivial it may at first seem.

Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Rehwaldt M, Wickham R, Purl S, et al. Self-care strategies to cope with taste changes after chemotherapy. Oncology Nursing Forum. 2009. 36(2):E47-56. doi:10.1188/09.ONF. E47-E56

Additional Reading